Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Does Mucinex intake cause depression and insomnia?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I stopped sleeping two weeks ago have been taken a lot of Mucinex Expectorant because of mucus build up from acid reflex. But I also take Lexapro and Lamictal for bipolar. Am now depressed and can't sleep
Posted Sat, 25 Jan 2014 in Mental Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: Unlikely to be due to Mucinex. Detailed Answer: Hi, Welcome to Healthcare Magic! I do not feel that your present symptoms are in any way related to your intake of Mucinex (guaifenesin) expectorant. Guaifenesin is not known to have any psychiatric adverse effects. In my opinion, you are going through a depressive episode and would need to assess the reason for the same. It could have been due to a stressful event or due to thyroid abnormality or due to any other physical illness. Missing the dose of Lamictal or Lexapro may also lead to a recurrence. Sometimes breakthrough episodes occur without any evident reason. The best recourse for you would be to dicuss with your doctor if any hike in the dose of either Lamictal or Lexapro is possible. You may also need a medicine to help you sleep better as not getting adequate sleep can worsen your mental health. I hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Does Mucinex intake cause depression and insomnia? 5 hours later
Hello, I see what you are saying and I have been under stress, still these are side effects of guaifenesin - Dizziness; excitability; headache; nausea; nervousness or anxiety; trouble sleeping; weakness. And this is what I have had for the last month or so. I am taking 30 MG of Lexapro and can't go higher (200 Mg Lamictal). I took Prosom to sleep but perhaps I need something stronger. When I don't sleep, I go crazy and I do overtake pills including Melatonin, 5HTP, Motrin PM - I ad blood tests recently, my thyroid is ok eventhough I had half out taken out in 2006. Thanks. Rosa
Answered by Dr. Preeti Parakh 9 hours later
Brief Answer: Explained below. Detailed Answer: Hi XXXXXXX The side effects that you mentioned are seen in some preparations of guaifenesin, which contain drugs other than guaifenesin, like dextromethorphan, phenylephrine, acetaminophen etc. Guaifenesin by itself does not cause these side effects. If you are taking plain Mucinex, it contains only guaifenesin and is unlikely to cause psychiatric side effects. But Mucinex has other variants also which contain additional drugs and these variants can cause the side effects you mention. You can get more information at and should not take any of the products in more than the prescribed dosage. The wikipedia page on guaifenesin also gives a lot of information. Secondly, if you have cough or sore throat due to acid reflux then, taking antacids/ acid production lowering agents will help you more than taking guaifenesin. Thirdly, it is quite possible for one to suffer from unusual or unknown side effects of drugs. So the best way to confirm that your present problems are due to guaifenesin and not an independent depressive episode, will be to cut down on guaifenesin and see if your symptoms improve. If you feel better after reducing guaifenesin, then it will certainly be a good news as it will be easier to manage than a depressive episode. You would just have to stop the Mucinex and try some other remedy for acidity and cough. Most important of all, NEVER combine 5HTP with SSRIs like Lexapro. There is a serious risk of serotonin syndrome, which manifests as restlessness, agitation, headache, sweating etc. It can be fatal in severe cases. Misusing even over the counter products can be harmful. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor